Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Kansas City, MO

July 9, 2007Johnson County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jul 9, 2007, 3:44 PM CDT for Johnson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 3:44 PM CDT (20:44 UTC)
Expired
Jul 9, 2007, 7:30 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 41 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:54 PM CDTFLASH FLOODOverland Park, KSWATER UP TO THE BUMPER OF AN ABANDONED VEHICLE ON CODY STREET...NORTHEAST OF 95TH AND QUIVIRA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 092046
FFWEAX
KSC091-100030-
/X.NEW.KEAX.FF.W.0031.070709T2044Z-070710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. IN EXCESS OF TWO INCHES OF RAIN HAS FALLEN WITHIN THE 
  PAST HOUR ACROSS EASTERN PORTIONS OF JOHNSON COUNTY. THIS WARNING  
  IS A UPGRADE TO THE EARLIER ISSUED URBAN AND SMALL STREAM ADVISORY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FAIRWAY...LAKE QUIVIRA...LEAWOOD...LENEXA...MERRIAM...MISSION...
  MISSION HILLS...OVERLAND PARK...PRAIRIE VILLAGE AND COUNTRYSIDE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481

$$

SAW
3 follow-up statements
000 
WGUS73 KEAX 092108
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT MON JUL 9 2007

KSC091-100030-
/X.CON.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
405 PM CDT MON JUL 9 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON
COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED AROUND THREE INCHES OF RAIN HAD FALLEN IN 
THE PAST HOUR ACROSS PARTS OF NORTHEAST JOHNSON COUNTY. IN 
ADDITION...OBSERVER REPORTS OF IN EXCESS OF 3 INCHES WERE RECEIVED 
FROM THE LENEXA AREA.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FAIRWAY...LAKE QUIVIRA...LEAWOOD...LENEXA...MERRIAM...
MISSION...OVERLAND PARK...PRAIRIE VILLAGE AND COUNTRYSIDE.

LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481

$$

SAW
000 
WGUS73 KEAX 092159
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT MON JUL 9 2007

KSC091-100030-
/X.CON.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
458 PM CDT MON JUL 9 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON
COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT...

AT 454 PM CDT...RAINFALL HAD TAPERED OFF ACROSS THE WARNED AREA. 
HOWEVER...LOCALIZED FLOODING OF LOW LYING AREAS AND OTHER FLOOD 
PRONE LOCATIONS IS LIKELY AS RUNOFF FROM THE EARLIER HEAVY RAINFALL 
CONTINUES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481

$$

SAW
000 
WGUS73 KEAX 092308
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT MON JUL 9 2007

KSC091-092323-
/X.CAN.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-
608 PM CDT MON JUL 9 2007

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT MON JUL 9 2007

.DISCUSSION...

THE STATIONARY FRONT ACROSS NORTHERN MISSOURI CONTINUES ACROSS
NORTHERN MISSOURI. AIR MASS PULSE THUNDERSTORMS ALSO PRESENT IN WEST
CENTRAL MISSOURI IN AN AREA OF MODERATE TO STRONG INSTABILITY.
LITTLE OR NO MOVEMENT TO THE THUNDERSTORMS WAS ALSO PRODUCING
LOCALLY HEAVY RAINFALL.

THE FRONT ACROSS NORTHERN MISSOURI WILL GRADUALLY DISSIPATE THIS
EVENING IN RESPONSE TO STRONG PRESSURE FALLS IN THE HIGH PLAINS. THE
CONVECTION ALONG THE FRONT WILL GRADUALLY DISSIPATE AFTER SUNSET
ALONG WITH THE CONVECTION OVER WEST CENTRAL MISSOURI.

THE MAIN CONCERN FOR TNGT IS THE MCV MOVING INTO CENTRAL KANSAS.
MODELS SUGGEST THAT THIS FEATURE WILL PROGRESS SOUTHEAST THROUGH
TUESDAY. THE NAM LOOKS SUSPICIOUS IN SUGGESTING THAT THE SRN CWA MAY
BE IMPACTED BY HEAVY RAINFALL TONIGHT. GIVEN THE CURRENT
MOVEMENT...PREFER THE GFS SOLUTION. REGARDLESS...CONFIDENCE IS NOT
HIGH...SO WILL KEEP THE HIGHEST POPS FOR THE SWRN CORNER AFTER
MIDNIGHT.

THE MCV MAY CONTINUE TO TRIGGER SCT SHOWERS AND THUNDERSTORMS ACROSS
THE SRN CWA TUESDAY MORNING. OTHERWISE...THE STRONG TROUGH ALONG THE
CANADIAN BORDER WILL DRIVE A COLD FRONT INTO NORTHWESTERN MISSOURI
TUESDAY AFTN. THE CONVERGENCE ALONG THE BOUNDARY IS NOT AS STRONG AS
EARLIER INDICATED...MAINLY DUE TO THE CIRCULATION AROUND MCV TO THE
SOUTH. NEVERTHELESS...MODERATE INSTABILITY ALONG THE FRONT WILL ONCE
AGAIN TRIGGER SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL
PROGRESS INTO THE SRN CWA TUESDAY EVENING WITH COOLER AND DRIER OVER
THE CWA BY WEDNESDAY MORNING.

DB

EXTENDED (THURSDAY THROUGH MONDAY)...

AMPLIFIED PATTERN TO TAKE SHAPE BY THE LATTER PARTS OF THE WEEK AND
INTO THE WEEKEND AS EASTERN PACIFIC AND EASTERN US TROUGHS DEEPEN
WITH SUBSEQUENT RIDGING ACROSS THE WESTERN STATES. THIS WILL PLACE
THE MIDWEST AND CENTRAL PLAINS IN A GENERAL NORTHWEST FLOW PATTERN
WITH INHERENT UNCERTAINTIES IN TERM OF THE PRECIPITATION FORECAST.
WITH THE LACK OF A SIGNIFICANT UPPER LEVEL SYSTEM TO AFFECT THE AREA
THROUGH THE EXTENDED PERIODS...POPS WILL ULTIMATELY BE DICTATED BY
EMBEDDED SHORTWAVES WITHIN NW FLOW PATTERN AS WELL AS MESOSCALE
INFLUENCES FROM DAY TO DAY.

OPERATIONAL GFS/NAM BRING A SFC BOUNDARY INTO THE AREA BY THURSDAY
ASSOCIATED WITH A WEAK VORT MAX. REMAIN SOMEWHAT SUSPECT OF QPF
GENERATED BY THIS FEATURE WITH WEAK CONVERGENCE ALONG THE BOUNDARY
AND ONLY MODEST BL TD RETURN BEHIND MIDWEEK FRONT AS MOIST AXIS
REMAINS CENTERED WEST OF THE FORECAST AREA. IN ADDITION...MODEL
PROGS DIFFER IN TIMING OF THE BOUNDARY AND HAVE THEREFORE KEPT THE
FORECAST DRY FOR THE TIME BEING UNTIL A BETTER HANDLE ON THE
SITUATION IS REALIZED.

NW FLOW REGIME AMPLIFIES BY THIS WEEKEND AS HUDSON BAY UPPER LOW
DEEPENS. FORECAST BECOMES INCREASINGLY DIFFICULT AS MODEL SUITES
ATTEMPT TO LATCH ON TO EMBEDDED VORT MAXES TRAVERSING THE REGION.
WITH DIFFICULTY RESOLVING SUCH FEATURES IN TERMS OF TIMING AND
MAGNITUDE...OPTED TO KEEP A LOW CONFIDENCE DRY FORECAST ATTM.
PATTERN RECOGNITION WOULD SUGGEST INCREASED PRECIP CHANCES AT SOME
POINT DURING THE UPCOMING EXTENDED TIME FRAME...HOWEVER PINPOINTING
THE TIME FRAME DOES NOT SEEM PRUDENT ATTM.

WITH RIDGE AXIS CENTERED ACROSS THE WESTERN US...TEMPERATURES
THROUGH THE WEEK APPEAR TO BE A BIT COOLER THAN WE HAVE EXPERIENCED
RECENTLY.

DEROCHE

&&

AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE STJ
TERMINAL EARLY THIS EVENING. WIDELY SCATTERED THUNDERSTORMS WILL BE
IN THE VICINITY OF MKC AND MCI THROUGH 03Z. THUNDERSTORMS ARE ONCE
AGAIN EXPECTED BY LATE TUESDAY AFTERNOON.

DB

EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 9, 3:00 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT MON JUL 9 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
300 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE
GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH
ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
THUNDERSTORMS ARE LIKELY WITH DAMAGING WINDS THE PRIMARY THREAT.
HAIL ONE INCH OR LESS IS ALSO POSSIBLE. DUE TO THE SLOW MOVEMENT OF
THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM
NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE
LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED
HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS
PRESENTLY NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DB

In the hours before

Special weather statement, Jul 9, 3:17 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT MON JUL 9 2007

KSZ105-092100-
JOHNSON-
317 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 400 PM
CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENEXA TO OLATHE...
MOVING SOUTHEAST AT 5 MPH.

THESE STORMS WILL BE NEAR...
  OVERLAND PARK BY 320 PM CDT.
  LEAWOOD BY 350 PM CDT.

THE TOWN OF LACKMANS IS ALSO IN THE PATH OF THESE STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

SAW
Local storm report, Jul 9, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             LENEXA                  38.96N 94.79W
07/09/2007  M1.00 INCH       JOHNSON            KS   STORM CHASER

            QUARTER SIZE HAIL NEAR I-435 AND I-35

&&

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:23 PM CDTSevere Thunderstorm WarningEAXJohnson42 min
Jul 9, 3:28 PM CDTAreal Flood AdvisoryEAXJohnson3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.